Thunderstorm Wind, Berkshire
- When
- July 21, 7:58 PM EST
- Where
- Berkshire County, Lenox Dale
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -73.250
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across western New England during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A large upper air trough dug across the western Great Lakes on Monday, July 21. At the surface, a deep low pressure area moved across the eastern Great Lakes, driving a warm front across western New England during the evening hours. The air became very unstable in the warm air mass behind the front. The remnants of the second line of storms from eastern New York moved into Berkshire County during the evening. Winds from severe thunderstorms knocked down numerous trees and some power lines in the towns of Lenox Dale, Lanesborough, Pittsfield, Stockbridge, West Otis and Williamstown. A tree and wires fell on a top of a vehicle in Pittsfield, temporarily trapping the driver inside, who was unharmed. The storm knocked out power to an estimated one thousand customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM EST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUL 21 2003 .DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE BRIEF. HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST. CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. MAGLARAS
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0535PM MON JUL 21 2003
#1 0000001 000
AWEL WLSR QHQT QTRF APTS WAPT
01533 FILE 28 SP WELLSVILLE NY1020100 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN PART OF COUNTY
DATE AND TIME CONDITION STARTED: 07/21/03 AT APPROX 4:10PM
EXTENT OF DAMAGE OR AREAS IN DANGER: UNDETERMINED AT THIS TIME - POWER LINES
DOWN, TREES AND POLES DOWN, NUMEROUS AREA ROADS FLOODED
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 585 593-1000
AUTH TPR VICTOR SYLOR MOGG 5-31PM
OPER - MOGG,CHRISTINE M 1735NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0536PM MON JUL 21 2003
#1 0000001 000
ELMH WLSR QHQT QTRF WAPT APTS
00421 FILE 28 ELMIRA HEIGHTS PD JUL 21-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
SEVERE THUNDER STORM
DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM HIGH WINDS GROUND LIGHTNING
COUNTY(S) AFFECTED: CHEMUNG
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF ELMIRA HEIGHTS
DATE AND TIME CONDITION STARTED: 1645HRS
DATE AND TIME CONDITION ENDED: 1710HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL TREES WIRES DOWN
NUMBER KILLED: 0 NUMBER INJURED:
REMARKS: TREES ACROSS R.R. TRACKS ROADS AND POWER LINES
AUTH PHONE #: 607 733-6580
AUTH SGT D M PIROZZOLO PIROZZOLO/1735HRS
OPER - PIROZZOLO, DAVID M 1735NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0808PM MON JUL 21 2003
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
01816 FILE 28 DELAWARE CO SHERIFF NY0120000 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: DELAWARE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): DELHI,DOWNSVILLE,HANCOCK,HAMDEN
DATE AND TIME CONDITION STARTED: 7-25PM
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS TREES DOWN ON MULTIPLE ROADWAYS
POWERLINES DOWN,,LARGE TREES UPROOTED,DAMAGE TO VEHICLES AND BUILDINGS.
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 607 746-2336
AUTH MILLS,THOMAS E SHERIFF DUBOIS 2007
OPER - DUBOIS,GERALD W 2007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0800 PM NY WIND DAMAGE
07/21/03 ULSTER NUMEROUS TREES/WIRES DOWN
COUNTYWIDE
0815 PM NY WIND DAMAGE
07/21/03 DUTCHESS NUMEROUS TREES/WIRES/POWER
OUTAGES COUNTYWIDE
0823 PM CATSKILL NY TORNADO
07/21/03 GREENE TWO HOUSES DESTROYED BY
POSSIBLE TORNADO. PEOPLE
TRAPPED INSIDE.
0825 PM HUDSON NY WIND DAMAGE
07/21/03 COLUMBIA NUMEROUS TREES DOWNNEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0858PM MON JUL 21 2003
#1 0000001 000
AWLS WLSR QHQT QTRF APTS WAPT
00345 FILE 28 WELLSVILLE PD NY0022800 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: JUL 21 03 1615 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: MANY TREES AND LIMBS DOWN ON HOUSES
VEHICLES POWERLINES AND IN ROADWAYS
FIRE,PUBLIC WORKS CREWS HAVE CLEARED MOST, SOME ISOLATED TREES AND LIMBS STILL
FALLING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: MOST AREAS HAVE OR ARE RETURNING TO NORMAL DEBRIS HAS BEEN REMOVED
FEEDER STREAMS THAT OVERFLOWED HAVE RECEEDED HOWEVER REMAIN FULL TO TOP OF
THIER BANKS ANY SIGNIFICANT RAINFUL WOULD EASILY CAUSE THEM TO OVERFLOW AGAIN.
AUTH PHONE #: 585 593-5600
AUTH CICIRELLO, J A COP
OPER - ELDRIDGE,CHRISTOPHER D 2058The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375647, 5375648, 5375649, 5375650, 5375651, 5375652.